Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 404, NWS Midland/Odessa, TX

June 23, 2007Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2007, 5:40 PM CDT for Brewster County, Presidio County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2007, 5:40 PM CDT (22:40 UTC)
Expired
Jun 23, 2007, 6:30 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 232241
SVRMAF
TXC043-377-232330-
/O.NEW.KMAF.SV.W.0404.070623T2240Z-070623T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 17 MILES NORTHEAST OF BIG
  BEND RANCH STATE PARK...OR 24 MILES NORTH OF LAJITAS...MOVING
  SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  BIG BEND RANCH STATE PARK...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 2923 10368 2940 10409 2970 10376 2960 10359

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:08 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:08 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT SAT JUN 23 2007

.DISCUSSION...
EARLY AFTERNOON VISIBLE SATELLITE LOOP SHOWS CU ON THE DEVELOPMENT
ACROSS THE MOUNTAINS OF SOUTHWEST TEXAS. IN ADDITION...THE LATEST
KMAF RADAR DATA ALSO SHOWS REFLECTIVITIES ON THE INCREASE. THIS
ACTIVITY IS DEVELOPING DUE TO FAVORABLE MID-LEVEL LAPSE RATES
(AROUND 8C/KM)...ADEQUATE MOISTURE AND OROGRAPHIC LIFT. THIS
ACTIVITY WILL LIKELY PEAK DURING THE LATE AFTERNOON AND EVENING...
THEN GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. CONVECTION...
POSSIBLY IN THE FORM OF AN MCS...WILL ALSO REMAIN POSSIBLE ACROSS
THE PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT...
PARTICULARLY EAST OF THE PECOS RIVER. THE SHORT RANGE MODELS SUGGEST
A COUPLE OF VORT MAXIMA WILL AFFECT THE REGION TONIGHT. SAID
FEATURES CAN BE SEEN OVER SOUTHWEST KANSAS AND SOUTHERN NEBRASKA IN
THE LATEST WATER VAPOR LOOP. IN ADDITION...A 20-30KT SOUTHERLY
LOW-LEVEL JET WILL AID IN MOISTURE TRANSPORT THIS EVENING. WE HAVE
INCREASED POPS SLIGHTLY ACROSS THE BOARD...PARTICULARLY AFTER
MIDNIGHT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. THE POTENTIAL FOR SEVERE WEATHER LOOKS LOW WITH THE ACTIVITY
ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. HOWEVER...A WIND
AND HAIL THREAT WILL EXIST WITH ANY ORGANIZED MCS MOVING ACROSS THE
REGION. WE WILL MENTION THE ABOVE IN THE UPCOMING HWO.

THE SHEAR AXIS HAS MOVED TO THE SOUTHEAST TO TAKE UP A POSITION
PARALLEL TO THE TEXAS GULF COAST A COUPLE HUNDRED MILES INLAND.
RIDGES REMAIN IN PLACE ACROSS BOTH THE DESERT SOUTHWEST AND THE
SOUTHEASTERN CONUS.  THIS PATTERN CONTINUES THROUGH THE END OF THE
WORK WEEK WITH MULTIPLE SHORTWAVES MOVING SOUTH THROUGH THE CWA ON
THE WESTERN SIDE OF THE WEAKNESS.

WITH THE UPPER LEVEL PATTERN REMAINING STEADY AND RELATIVELY LITTLE
CHANGE IN LOW AND MID LEVEL FEATURES...THE GENERAL FORECAST IS VERY
SIMILAR FROM DAY TO DAY.  SEVERAL SHORTWAVES WILL WORK THEIR WAY
SOUTH THROUGH THE UPPER LEVEL FLOW...BRINGING A POSSIBILITY OF
ISOLATED SHOWERS AND THUNDERSTORMS TO WEST TEXAS AND SOUTHEASTERN
NEW MEXICO EACH DAY.  WITH MODERATE INSTABILITY IN PLACE AND PLENTY
OF MOISTURE FLOWING IN FROM THE SOUTHEAST...A COUPLE OF THESE STORMS
MAY REACH THE STRONG TO MARGINALLY SEVERE CATEGORY.  HIGHS WILL BE
AROUND 90 MOST DAYS WITH LOWS IN THE UPPER 60S TO AROUND 70.  A
COUPLE OF EXCEPTIONS TO THIS GENERAL PATTERN FOLLOW.

SUNDAY...A LEE SIDE TROUGH ALONG THE ROCKY MOUNTAINS WILL PULL THE
MSLP GRADIENT TIGHTER OVER THE CWA...ALLOWING FOR A SLIGHT INCREASE
IN WIND SPEEDS SUNDAY AFTERNOON.  WITH THESE WINDS REMAINING OUT OF
THE SOUTHEAST...NO DOWNSLOPE COMPONENT EXISTS SO THE EFFECT OF THIS
WILL MERELY BE SOME STRONGER WINDS.

WEDNESDAY...AT THIS POINT THE GFS HAS THE WEAKNESS IN THE RIDGE
DEVELOPING INTO A SLIGHTLY STRONGER UPPER LEVEL LOW AND ASSOCIATED
SURFACE HIGH.  THE LOW MOVES SOUTHWESTWARD ACROSS THE LOWER TRANS
PECOS AND THE MODEL IS PUTTING OUT A SIGNIFICANT AMOUNT OF
PRECIPITATION FOR THIS AREA AS WELL AS THE STOCKTON PLATEAU AND THE
BIG BEND REGION.  WITH MODEL GENERATED PWAT VALUES NEARING TWO
INCHES...FIND THIS A PLAUSIBLE SOLUTION.  HOWEVER...THIS IS STILL
FOUR DAYS AWAY...THUS...HAVE INCREASED POPS IN THIS AREA TO THE
SLIGHT CHANCE CATEGORY FOR THE TIME BEING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  88  69  91  /  30  20  10  10
CARLSBAD NM                68  95  67  97  /  20  10  10  10
DRYDEN TX                  69  88  71  93  /  10  20  10  10
FORT STOCKTON TX           69  92  70  93  /  20  20  10  10
GUADALUPE PASS TX          65  91  66  92  /  20  10  20  20
HOBBS NM                   69  94  67  95  /  30  10  10   0
MARFA TX                   58  90  59  90  /  20  20  20  10
MIDLAND INTL AIRPORT TX    68  89  69  92  /  30  20  10  10
ODESSA TX                  70  90  69  92  /  30  20  10  10
WINK TX                    72  97  72  98  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/74
Hazardous weather outlook, Jun 23, 2:29 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 PM CDT SAT JUN 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
229 PM CDT SAT JUN 23 2007 /129 PM MDT SAT JUN 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE
PROBABILITY OF SEVERE WEATHER IS LOW. HOWEVER...A FEW
THUNDERSTORMS COULD STRENGTHEN ENOUGH TO PRODUCE STRONG WIND GUSTS
IN EXCESS OF 50 MPH AND HAIL. THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES. HEAVY RAINS MAY PRODUCE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

THERE IS ALSO A SLIGHT CHANCE THAT AN ORGANIZED COMPLEX OF
THUNDERSTORMS COULD AFFECT AREAS GENERALLY ALONG AND EAST OF A
HOBBS TO MIDLAND LINE AFTER MIDNIGHT TONIGHT. STRONG WINDS AND
HAIL...IN ADDITION TO HEAVY RAIN AND FREQUENT LIGHTNING WOULD
LIKELY ACCOMPANY THIS COMPLEX.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 23, 4:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT SAT JUN 23 2007

TXZ081-232215-
BIG BEND AREA-
410 PM CDT SAT JUN 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

AT 410 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTH OF
PERSIMMON GAP NEAR MILE MARK 538...ALONG HIGHWAY 385.  THE STRONG
STORM WAS MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 23, 5:13 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SAT JUN 23 2007

TXZ080-081-232315-
BIG BEND AREA-MARFA PLATEAU-
513 PM CDT SAT JUN 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER RURAL AREAS OF WEST CENTRAL
BREWSTER COUNTY AT 513 PM CDT...MOVING SOUTH AT 10 MPH.

SMALL HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:23 PM CDTSevere Thunderstorm WarningMAFCulberson67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.